image

ISSN: 1935-1232 (P)

ISSN: 1941-2010 (E)

image
image

Abstract

Late-Onset Psychosis and Risedronate Treatment for Osteoporosis: A Case Report

Author(s): Shmuel Hirschmann, Anatoly Gibel, Irena Tsvelikhovsky, Alexander Lisker

As women age and enter menopause, they are sometimes more susceptible than men to certain physical and mental disorders such as osteoporosis and late-onset schizophrenia. Risedronate (Actonel©) is a bisphosphonate used for the treatment of osteopenia. Early initiation of pharmacotherapy for osteopenia is recommended to prevent greater bone loss. The most common side effects of risedronate include fever and flu-like symptoms, hypocalcemia, bone and joint pain, peripheral edema, fatigue, change in bowel movements, osteonecrosis of the jaw, and atrial fibrillation. Though reports in the professional literature of psychotic reactions to risedronate are scant, there have been FDA reports as well as patient discussions of psychiatric side effects from this medication on popular websites. We report the case of M, age 59, who was treated with risedronate for osteoporosis, and was subsequently diagnosed with atypical psychosis after other organic causes were excluded. Though it is conceivable that age-related psychosocial and physical factors triggered late-onset schizophrenia, the temporal relationship between the termination of treatment with risedronate and the improvement in her mental state suggests that the risedronate might have triggered a psychotic reaction that resolved following cessation of treatment.